For the third time since the life-saving program was launched in July, a Toronto police officer has revived an overdose victim with Naloxone.
Constable Jennifer McGuire was on patrol in the vicinity of Bathurst & Dundas Sts. W. on October 24 when the overdose call came in.
A passerby had alerted police after seeing someone lying on the ground near Bathurst St. and Augusta Ave.
Two other 14 Division officers – Consts. Mike Kolankowski and Evan Guertin – were on the scene when McGuire arrived and assessed the man.
“Evan had started doing CPR and I took out my Naloxone and gave the victim a shot up his nose,” said McGuire. “He took a big breath seconds later. When the ambulance arrived, paramedics assessed him and said he was stable. By the time he got to a hospital, he was awake.”
This was the first time that McGuire, who has been with the Service for four years, has administered the medication used to block the effects of opioids and counteract an opioid overdose.
Naloxone is used to temporarily reverse the effects of opioid drugs such as fentanyl, Percocet, morphine, methadone and heroin.
Fentanyl is a powerful prescription painkiller about 100 times more toxic than morphine according to Health Canada. Two milligrams of pure fentanyl (the size of about 4 grains of salt) is enough to kill the average adult. Despite this, it has become a popular street drug.
All frontline officers at 51, 52, 14 and 55 Divisions were issued the kits because of the high concentration of drug use downtown as well as supervised drug consumption sites. Frontline supervisors across the rest of the city as well as specialized squads like the Drug Squad have also been issued the kits.
“Since we have been carrying Naloxone, our officers have responded to a number of overdose calls,” said Insp. Paul MacIntyre of 14 Division. “It has been administered to three patients who quickly recovered and were taken to hospital. Reading all the reports so far and speaking to the officers, none of them hesitated for a moment. They just simply wanted to save a life.”